Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS JSJ

March 22, 2009

NWS JSJ issued this flash flood warning at Mar 22, 2009, 5:20 PM CDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2009, 5:20 PM CDT (22:20 UTC)
Expired
Mar 22, 2009, 6:45 PM CDT
In force
85 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 222220
FFWSJU
PRC039-222345-
/O.NEW.TJSJ.FF.W.0006.090322T2220Z-090322T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
620 PM AST SUN MAR 22 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE RIO GRANDE DE MANATI AND ITS TRIBUTARIES IN THE FOLLOWING
  MUNICIPALITY

  IN PUERTO RICO
     CIALES

* UNTIL 745 PM AST

* AT 617 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO GRANDE 
DE MANATI IN CIALES INDICATED THAT THE RIVER HAD RAPIDLY RISEN ABOVE 
FLOOD STAGE...AND WAS CONTINUING TO RISE. EXCESSIVE RUNOFF FROM 
HEAVY RAINFALL EARLIER THIS AFTERNOON WILL CAUSE FLOODING ALONG THE 
RIO GRANDE DE MANATI AND ITS TRIBUTARIES THROUGH AT LEAST 745 PM 
AST. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IN 
ADDITION...NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 1836 6647 1831 6645 1830 6647 1836 6649

$$

SR
1 follow-up statement
000 
WGCA72 TJSJ 222349
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
749 PM AST SUN MAR 22 2009

PRC039-222354-
/O.EXP.TJSJ.FF.W.0006.000000T0000Z-090322T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-
749 PM AST SUN MAR 22 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM AST FOR THE RIO 
GRANDE DE MANATI AND ITS TRIBUTARIES IN CIALES...

AT 744 PM AST...THE SAN JUAN RADAR INDICATED THAT ONLY LIGHT TO 
MODERATE RAIN SHOWERS REMAINED OVER THE RIO GRANDE DE MANATI WATER 
BASIN IN CIALES...AND NO ADDITIONAL HEAVY RAINFALL WAS EXPECTED OVER 
THIS AREA FOR THE REMAINDER OF THE EVENING HOURS. WHILE THE RIO 
GRANDE DE MANATI AT CIALES WAS ONLY SLIGHTLY BELOW FLOOD STAGE...THE 
U.S.G.S. RIVER GAGE SENSOR AT CIALES INDICATED THAT THE PEAK FLOW 
HAD ALREADY PASSED...AND THE RIVER WAS BEGINNING TO RECEDE. FOR THIS 
REASON...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE...LOCAL 
RESIDENTS AND MOTORISTS SHOULD ALLOW SUFFICIENT TIME FOR THE 
TRIBUTARIES OF THE RIO GRANDE DE MANATI TO RETURN TO NORMAL LEVELS. 
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 1836 6647 1831 6645 1830 6647 1836 6649

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 3:49 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 22, 3:49 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
449 PM AST SUN MAR 22 2009

.DISCUSSION...RATHER BUSY AFTERNOON WITH SHOWERS AND ISOLATED
THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL AFFECTING CENTRAL
AND EASTERN INTERIOR PUERTO RICO.

MID TO UPPER LEVEL TROUGH WITH AXIS STILL TO THE WEST OF THE
LOCAL AREA LATE THIS AFTERNOON...WILL CONTINUE SWINGING SLOWLY
EAST...WITH MAIN ENERGY LIFTING PAST THE LOCAL ISLANDS TONIGHT AND
MONDAY...BUT WITH LEFTOVER TROUGHINESS HANGING BACK TO THE WEST
THROUGH MONDAY NIGHT AND TUESDAY AND PROBABLY BEYOND. ASSOCIATED
WEAK COLD FRONT EXTENDING FROM THE SOUTHERN MONA PASSAGE TO
NORTHWEST PUERTO RICO AND THEN CONTINUING NORTHEAST ACROSS THE
ATLANTIC LATE THIS AFTERNOON...WILL CONTINUE MOVING SLOWLY
SOUTHEAST ACROSS THE LOCAL AREA TONIGHT THROUGH MONDAY.

GIVEN DECENT DYNAMICS...AVAILABLE MOISTURE...SURFACE BOUNDARY AND
LOCAL EFFECTS...STILL EXPECT A GOOD DEAL OF CLOUDINESS...SHOWERS
AND A FEW THUNDERSTORMS...AS FRONT CONTINUES MOVING ACROSS THE
LOCAL ISLANDS TONIGHT THROUGH MONDAY AND BEST MOISTURE IS NOW
EXPECTED TO LINGER A BIT LONGER OVER THE ISLANDS THROUGH AT LEAST
MONDAY NIGHT AND TUESDAY...MAINTAINING THE UNSETTLED CONDITIONS.
LOCALIZED HEAVY RAINFALL AND FLOODING ARE STILL EXPECTED TONIGHT
INTO MONDAY AND PROBABLY TUESDAY ALSO...BUT STILL DO NOT SEE A
WIDESPREAD EVENT AT THIS POINT. FOR WEDNESDAY AND WEDNESDAY
NIGHT/THURSDAY...SHOULD REMAIN SOMEWHAT UNSETTLED...AS A SECOND
FRONTAL BOUNDARY HEADS OUR WAY...WITH DRIER WEATHER EXPECTED
FOR FRIDAY.

THE HIGH SURF ADVISORY WAS CANCELLED LATE THIS AFTERNOON...AS
BREAKING WAVES OF 10 FEET OR GREATER ARE NO LONGER EXPECTED. A NEW
ADVISORY MAY BE NEEDED LATER MONDAY...AS A NEW SURGE OF NORTH
SWELLS AFFECT THE NORTHERN COASTS.

&&

.AVIATION...GENERALLY EXPECT PREVAILING VFR CONDITIONS ACROSS THE
LOCAL ISLANDS AND AT ALL LOCAL TAF SITES TONIGHT. HOWEVER...MORE
FREQUENT THAN NORMAL MVFR...AND POSSIBLY EVEN BRIEF IFR...
CONDITIONS AND MOUNTAIN OBSCURATIONS WILL OCCUR IN SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS...ESPECIALLY OVER
THE SOUTHEAST HALF OF PUERTO RICO.

&&

.MARINE...MODERATE...LONG PERIOD NORTH NORTHEAST SWELLS WILL
CONTINUE TO SUBSIDE ACROSS THE ATLANTIC WATERS AND THE CARIBBEAN
PASSAGES TONIGHT. A NEW SURGE OF NORTH SWELLS WILL BEGIN TO AFFECT
THESE WATERS MONDAY AND THEN LINGER THROUGH AT LEAST TUESDAY.
ROUGH AND HAZARDOUS SEAS CONDITIONS WILL CONTINUE ACROSS THE
REGIONAL WATERS FOR THE NEXT SEVERAL DAYS AND WILL INCREASE AGAIN
ON THURSDAY ACROSS THE ATLANTIC WATERS AND THE CARIBBEAN
PASSAGES...IN LARGE...LONG PERIOD NORTH SWELLS. ALL SMALL CRAFT
ADVISORIES ARE DONE FOR NOW...BUT WILL GO BACK INTO EFFECT EARLY
MONDAY MORNING FOR THE LOCAL ATLANTIC OFF SHORE WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  84  72  84 /  50  50  40  40
STT  73  82  73  82 /  30  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Mar 22, 4:19 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
519 AM AST SUN MAR 22 2009

AMZ710>745-PRZ001>013-230930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
519 AM AST SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE PASSAGE OF A PRE-FRONTAL TROUGH AND THEN THE FRONTAL BOUNDARY
ITSELF LATE TODAY INTO MONDAY...WILL INCREASE THE CHANCES OF
RAINFALL AND LOCALIZED FLOODING MAINLY ACROSS THE MUNICIPALITIES
ALONG THE CORDILLERA CENTRAL AND NORTHERN AND SOUTHERN SLOPES.

IN ADDITION...MODERATE...LONG PERIOD NORTH NORTHEAST SWELLS WILL
CONTINUE TO AFFECT THE AREA WATERS FOR THE NEXT FEW DAYS.
DANGEROUS SURF CONDITIONS...CALLED RIP CURRENTS AND LARGE
BREAKING WAVES OF 10 TO 14 FEET AND LOCALLY HIGHER ALONG THE LOCAL
REEFS... BEACHES AND SHOALS OF THE NORTHWEST THROUGH NORTHEAST
COASTS OF THE LOCAL ISLANDS. A HIGH SURF ADVISORY IS IN EFFECT FOR
THE NORTHWEST THROUGH NORTHEAST COASTS OF ALL OF THE LOCAL
ISLANDS THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING MOISTURE ASSOCIATED WITH THE FRONTAL BOUNDARY MENTIONED
ABOVE...WILL COMBINE WITH LOCAL ISLAND EFFECTS TO ENHANCE SHOWER
ACTIVITY FOR THE FIRST PART OF THE UPCOMING WEEK...WHICH MAY CAUSE
SOME MINOR FLOODING ACROSS LOCALIZED SPOTS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF LARGE BREAKING WAVES AND DANGEROUS SURF WOULD BE
GREATLY APPRECIATED AS WELL AS THOSE OF MINOR FLOODING ALONG
ROADWAYS...UNDER PASSAGES AND LOW LYING AREAS.

AMZ715-725-VIZ001-002-230930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
519 AM AST SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING MOISTURE ASSOCIATED WITH A FRONTAL BOUNDARY...WILL
COMBINE WITH LOCAL ISLAND EFFECTS TO ENHANCE SHOWER ACTIVITY FOR
THE FIRST PART OF THE UPCOMING WEEK...WHICH MAY CAUSE SOME MINOR
FLOODING ACROSS LOCALIZED SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:59 AM CDTSmall Craft AdvisoryJSJ8 days
Mar 22, 1:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Mar 22, 3:43 PM CDTFlash Flood WarningJSJ6 hr
Mar 22, 4:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Mar 22, 4:14 PM CDTAreal Flood AdvisoryJSJ91 min
Mar 22, 5:30 PM CDTAreal Flood AdvisoryJSJ2 hr
Mar 22, 5:44 PM CDTAreal Flood AdvisoryJSJ91 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.